Jump to content
CrazyBoards.org

Recommended Posts

Hi All,

Could not find a category so I created a topic here.  Some History.  Seeing PDOC for PPD (now going on 15 mths) Anxiety/Insomnia /Low grade depression.  Currently on Klonopin .75 which is working on the anxiety and the insomnia.  At my last Pdoc appointment we talked about my pretty severe mood swing 4 days before my period.  This is the only mood swing I experience.  I get truely evil and mean and it goes away right when the period starts.  Pdoc wants to try out Paxil for 4 days a month (before Period)  only at a low dose 5 mgs..anyone ever heard of this ??  He went on about some research he did ect.  He is an expert in PPD and hormonal issues so I pretty much trust him.  Just wanted to know if anyone has tried this and how it worked.  He basically told me if I get any side effects..we will discontinue this plan I want no part of weight gain.  Thanks in advance.

Nicole

Link to comment
Share on other sites

It looks like there's a new product out called "Paxil CR" (continuous release) just for PMS/PMDD.  Hopefully that is what he's talking about, because I would be concerned about withdrawals going on and off regular Paxil like that.  There's another member here, number6 who uses Lexapro this way very successfully though.  I go to a naturopath and use an herbal/vitamin formula during the second half of my cycle that really helps (I know whereof you speak!)  Other than that, Ativan PRN saves me.  Or I should say, saves my family  ;)

Here's an article about medication therapy for PMS/PMDD that I found http://www.pmdd.factsforhealth.org/treatment/meds.html

BTW, if you've had PDD for 15 months, have you discussed taking an antidepressant fulltime?  (Probably you have, I just had to ask!)

Link to comment
Share on other sites

Thanks guys for the links and info..it was intresting reading the other thread.  Yeah Gretchen I was originally on Zoloft while PG and Bfing..then went off due to bad insomnia which is a lifetime problem.  It seems I get depressed when I don't sleep.  I used to spend most of my day thinking about how and if I will sleep at night.  The Klonopin seems to be helping quiet the rumminating all day anxiety about sleep and motherhood..I worry alot about illnesses my baby has (he has had alot of ear infections) and if I am doing everything OK.  I think the real probably that lead to my hormonal problems now is the bad medicines I had to undergo for fertility treatments.  The side effects of most are depression and severe mood swings.  Which is how the PMS feels now.

My insurance won't cover the Paxil CR at a decent co-pay so that is why he wants to watch and try the generic version.  Any side effect and we discontinue.  He said something about Paxil CR being temp off the market..and that was his first choice so when it comes back on the market we could switch with a higher cost to me..ahhh the cost of Rx drugs in the US .... sigh.  Pdoc also wants me to take my old pre-natal for higher B and folic acid..and Omega supplements.  I guess I will know next month if all this worked.

Nicole

Link to comment
Share on other sites

  • 9 months later...

I had major problems with my period. I have complex migraines and it made them much worse- I had pain going down through my hips and into my thighs and headaches and nausea and pretty much couldn't move.

Only it would start right before my period and last through.

The suggestion was to try lexapro, which I started taking a couple days beforehand [when I could figure it out, because I wasn't very regular]. It did really help with those symptoms. Unfourtunately, the lexapro itself was really harsh for me and the first couple days I took it every time was really really rough. It was like I could choose to feel pretty bad over about a week or REALLY bad in maybe a different way for a couple days. I think, though, that it was probably just me as a lot of people like lexapro. So I would suggest people maybe try it if a doctor does bring it up.

What i did end up doing is going back on Depo-Provera. I have been on this before and it didn't seem to give me problems before. The theory is that it might, in fact help to put a bit of a cap on mania, but I don't know if that is really the case. Either way, I don't find that I get mood problems from it. Since I started it, I haven't had any of the issues and it has been so much better. Besides the monthly[ish] yuckfests, my moods had been ok, and they were really really throwing me off.

As far as the Depo goes, I think it does effect some people negatively, so it really depends on a lot of factors. If you are generally doing pretty well mood wise and can't find other options that work, and you and your doctor have figured out specificaly what your hormone issues might be it may be worth trying.

But if you aren't quite sure about what could be off balance or have been having a hard time finding a little stability or at least some sort of predictability, it wouldn't be a good option to try.

Also, it needs to be taken into account that it lasts a while if it doesn't work out.

But the Lexapro... I really would have liked that to work. And I think it could work for a lot of people. It seemed to take care of the cycle related symptoms, i just didn't get along with it.

I think the calcium and magnesium might help some also, but I am not really sure.

I do need to take extra calcium with the depo, though.

~navy~

Link to comment
Share on other sites

I went to my pdoc for evil raging moodswings and she started me out on klonopin. Then we added wellbutrin, 150 mg every day and an extra dose for a week before my period. WB is pretty instant for an antidepressant so I start taking the extra pill as soon as I feel the wackiness of PMS descending on my brain. This strategy has worked wonderfully. I don't know diddly about paxil but your pdoc's plan sounds very similar to my pdoc's plan and it works very well for me. Good luck ;)

Link to comment
Share on other sites

hi just wanted to add my story to this.

i am bipolar borderline and i have bad mood swings at "that time of the month"

im on the pill and the gyno told me that instead of having a period every month to take the tablets so i only have one every 4 months. he said this is very common for people with bipolar to do???? (maybe in aus? i dont know many others wit bipolar)

Link to comment
Share on other sites

Hiya-

Like Iona, my gyn and pnurse decided to control my PMDD with hormonal birth control. First we tried the Nuva Ring. That worked, except it had the "ring toss" side effect on my partner's penis- not very sexy! Then once it got lost in the sheets and I didn't realize it for a couple of days, so I had to take emergency contraception and decided to try something other than the ring. It got lost too easily for me.

I then went on low hormone, monophasic birth control pills. I take Levelin or Nordette. I take them without a break for a period, even though I get a break-through period anyway when my period would be. I never take a break from the pills.

It took a few cycles, but I have to say, my moods evened out really well. My physical pain and symptoms were also controlled. I liked the pills a lot.

I stopped taking them because I had a Lamictal shortage and the only way I could ration my Lamictal was to drop it from 400mg (you need 400mg to get the effectiveness of 200mg- always double what you want when taking hormonal birth control) to 200mg. I started using the Sponge and condoms instead. Then I got pregnant, as you all know, and had a medication-induced abortion. I'm recovering now. That has whacked out my hormones too!

But as I was saying, I really, really felt the difference between being on and then off the Pills. I'm starting back on the Pills tomorrow (Sunday) and I can't wait. Maybe I'll go home and take one right now. They also keep my weirdo craving in check. No salsa on pancakes for example!

Cheers to that salsa!

Loon on the rag

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...